SK is an 80 year old male with a history of BPH, hypertension, CAD, diabetes, and atrial fibrillation. His current medications include:
- Warfarin – goal INR 2-3
- Aspirin 81 mg daily
- Lisinopril 10 mg once daily
- Tamsulosin 0.8 mg once daily
- Finasteride 5 mg once daily
- Ibuprofen 400 mg TID prn
- Clonidine 0.1 mg twice daily
- Unisom at bedtime
His primary concern is that he feels dizzy all the time. It is reported as being a little worse when he gets up out of his chair. He does also feel weak and faint at times. Finally, he also complains of some dry mouth.
As part of his workup, his medication need to be reviewed. With the dizziness, blood pressure would be the first assessment I would make. From there, doses of the clonidine, tamsulosin, and lisinopril all have to be reviewed. Clonidine is not a very geriatric friendly medication, so this would probably be the first one I would look at getting rid of if we do have a hypotensive concern.
I would also want to assess for anemia given the use of warfarin, aspirin, and ibuprofen and also the potential physical symptoms of anemia in weakness and dizziness.
With the dry mouth reported, Unisom, which has anticholinergic activity would be a probable culprit. The clonidine can also contribute to this adverse effect. Finding non-drug interventions that might be helpful for sleep would be an excellent strategy if the patient could be convinced of this.
What else would you investigate?
Love the blog? Get a free gift simply for following! Over 5,000 medication loving healthcare professional have taken advantage of this!